Alert archive / Kentucky / Special Weather Statements in 2012

Special Weather Statement, NWS Louisville, KY

October 14, 20127 counties in Kentucky

NWS Louisville, KY issued this special weather statement at Oct 14, 2012, 11:07 PM EDT for 7 counties in Kentucky. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2012, 11:07 PM EDT (03:07 UTC)
Expired
Oct 14, 2012, 11:50 PM EDT
In force
43 min
Issued by
NWS Louisville, KY

Counties Bourbon County, KY, Clark County, KY, Fayette County, KY, Garrard County, KY, Jessamine County, KY, Madison County, KY, Nicholas County, KY

The radar

The Jackson,KY radar (KJKL), 81 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

284 
WWUS83 KLMK 150307
SPSLMK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1107 PM EDT SUN OCT 14 2012

KYZ036-037-041>043-047>049-055>057-150350-
BOURBON KY-BOYLE KY-CLARK KY-FAYETTE KY-GARRARD KY-HARRISON
KY-JESSAMINE KY-MADISON KY-MERCER KY-NICHOLAS KY-SCOTT KY-
1107 PM EDT SUN OCT 14 2012

...GUSTY SHOWERS WITH HEAVY RAIN...AND 40 TO 50 MPH WINDS...

AT 1103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
A LINE OF GUSTY SHOWERS...EXTENDING FROM CYNTHIANA TO THOROUGHBRED 
ACRES TO DANVILLE...AND MOVING EAST AT 40 MPH.

HEAVY RAIN REDUCING VISIBILITIES...AND GUSTY WINDS OF AROUND 40 TO 50
MPH...ARE EXPECTED WITH THESE SHOWERS.

* THESE STORMS WILL ALSO IMPACT...
  LEXINGTON...
  VETERANS PARK...
  FAYETTE MALL...
  U K ARBORETUM...
  BRYAN STATION...
  COLVILLE AND RUDDELS MILLS...
  HOOKTOWN AND HEADQUARTERS...
  BARTERVILLE AND PRETTY RUN...
  ELLISVILLE AND OLIVERS...

THESE SHOWERS WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE
MARKERS 101 AND 98.

THESE SHOWERS WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE
MARKERS 104 AND 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE SHOWERSS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3829 8384 3812 8407 3793 8396 3783 8400
      3784 8405 3782 8407 3783 8410 3781 8407
      3778 8410 3775 8407 3767 8409 3764 8412
      3758 8410 3763 8486 3808 8451 3843 8439
      3840 8392 3837 8391 3835 8385 3832 8383
TIME...MOT...LOC 0306Z 275DEG 37KT 3833 8431 3808 8440
          3770 8469

$$

RS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Oct 14, 9:37 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Oct 14, 9:37 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
937 PM EDT SUN OCT 14 2012

.Forecast Update...
Updated at 935 PM EDT Sun Oct 14 2012

Wind gusts were slow to abate this evening, and bands of pre-frontal
showers had embedded cells trying to rotate and push SVR limits.
However with the loss of daytime heating, and what little
instability they had, there is a marked weakening trend underway.
Will let the Wind Advisory go at 02Z as re-scheduled, and update the
HWO to remove the thunder and wind-related hazards.

Cold front is nearing I-65 and will continue its eastward push,
clearing the Bluegrass around midnight EDT. ZFP updates will mainly
clean up headlines and evening wording.

&&

.Short Term (Tonight through Monday Night)...
Issued at 245 PM EDT Sun Oct 14 2012

The cold front this afternoon is still well to the west of the area,
stretching from western Illinois down into southeastern Missouri.
This front will move through most of the area by 06Z tonight,
shifting winds from southerly to northwesterly. Gradient winds
continue to be strong across the region this afternoon, with many
sites gusting upwards of 40 mph. Will keep the Wind Advisory going,
though it may be able to be cancelled before 8 pm.

This afternoon and evening, there will be a couple of chances for
precipitation across the area. The initial line of showers from this
morning is slowly making its way east across the Bluegrass this
afternoon. West of Interstate 65 more convective type showers have
popped up. These bear closer watching as they will more easily be
able to mix down winds from aloft. Area VAD wind profiles show
around 40 kts at 2 kft and 50 knots at 4 kft, so these have the
potential to mix down even stronger winds than the ones currently
associated with the pressure gradient. Additionally, showers have
begun to develop along the cold front itself. Model soundings do
indicate that instability may increase ahead of this front, so there
is the possibility we could see some thunder with this line and
possibly a severe storm or two.

The precip will move out tonight with high pressure slowly sliding
into the area by tomorrow night. Skies will slowly clear from the
west tonight into tomorrow. Temperatures tomorrow will top out in
the mid 60s with lows tomorrow night falling into the upper 30s to
lower 40s.

.Long Term (Tuesday through Sunday)
Issued at 226 PM EDT Sun Oct 14 2012

Tuesday morning high pressure will be centered over the central
Appalachians and will provide us with a clear, cool morning.  Patchy
fog will be possible early, especially in valley locations.

On Wednesday low pressure will organize INVOF Minnesota as a strong
upper trof digs into the northern Plains from Canada.  This surface
low will strengthen significantly as it wanders into Wisconsin by
Thursday morning and then begins a weakening trend.  The low should
still be near the western Great Lakes Friday before largely spinning
down and possibly slipping off to the northeast over the weekend.

The low will swing a cold front through Indiana and Kentucky late
Wednesday night/early Thursday morning.  PWATs will only be slightly
above normal but the front should still be accompanied by a band of
precipitation.  There will be very little instability both at the
surface and aloft, so only isolated thunderstorms are expected.
However there will be a very strong low level jet and we will be
near the left exit region of the upper jet, so showery weather is
still expected and some of those showers could produce strong gusty
winds.

Late week into the weekend is still a mess among the models.  There
should continue to be some sort of upper low or trof in the region,
so will continue with widespread cloudiness and very small chances
of off-and-on light rain showers.  Hopefully this will be able to
undergo refinement over the next few days.

Highs look to be in the 60s through the weekend with the exception
of 70s on Wednesday ahead of the approaching storm system.  Nothing
colder than low to middle 40s is expected for lows through the
weekend.

&&

.Aviation (00Z TAF Issuance)...
Issued at 700 PM EDT Sun Oct 14 2012

Main challenges in this TAF issuance involve when the wind gusts
will abate, and the impact of any showers (or possibly T-storms) as
the cold front moves through this evening.

One broken line of showers extends from north of SDF to near
HOP/CKV, with another more substantial line just west of EVV. No
lightning strikes with any of this convection, so not too worried
about thunder. Not much confidence in getting showers at any
terminal as the more solid line may well run out of steam due to the
loss of heating. Therefore will carry no more than VCSH for the
first 2-3 hrs of the TAFs, and keep conditions VFR. Will take a
close look at 23Z obs to determine how to initialize winds. Gusts
still close to 30 kt as of 22Z, so we may need to carry gusts in the
first hour before they die down.

After fropa late this evening, expect winds to veer to west, and
eventually WNW. LEX could still see MVFR ceilings overnight due to
proximity to the upper low, but SDF and BWG will stay VFR. West
winds on Monday should be around 10-12 kt, without much gustiness to
speak of, and will lay down around sunset.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Update...........RAS
Short Term.......EER
Long Term........13
Aviation.........RAS
Hazardous weather outlook, Oct 14, 7:59 PM EDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
759 PM EDT SUN OCT 14 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-160300-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
759 PM EDT SUN OCT 14 2012 /659 PM CDT SUN OCT 14 2012/

...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A COLD FRONT WILL MOVE THROUGH THE OHIO VALLEY TONIGHT. AHEAD OF
THIS FRONT...GUSTY SOUTHWEST WINDS WILL CONTINUE INTO THIS EVENING
AS BANDS OF SHOWERS MOVE ACROSS THE AREA. SOUTHWEST WINDS WILL
GUST NEAR 40 MPH...AND POSSIBLY REACH 50 MPH IN SHOWERS AND
ISOLATED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY NIGHT THROUGH
THURSDAY AS ANOTHER COLD FRONT MOVES THROUGH THE AREA. GUSTY WINDS
WILL BE THE MAIN THREAT WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STRONG WINDS AND ANY ASSOCIATED
DAMAGE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

EER/13/RAS

In the hours before

Special weather statement, Oct 14, 8:36 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
736 PM CDT SUN OCT 14 2012

KYZ062>067-071>078-081-082-150135-
ADAIR KY-ALLEN KY-BARREN KY-CASEY KY-CLINTON KY-CUMBERLAND
KY-EDMONSON KY-GREEN KY-HART KY-LINCOLN KY-METCALFE KY-MONROE
KY-RUSSELL KY-SIMPSON KY-TAYLOR KY-WARREN KY-
736 PM CDT SUN OCT 14 2012

...STRONG THUNDERSTORMS WITH HEAVY RAIN...AND 50 MPH WINDS MOVING
THROUGH SOUTH-CENTRAL KENTUCKY...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST
OF MUNFORDVILLE TO 7 MILES WEST OF FRANKLIN...AND MOVING EAST AT 35
MPH.

HEAVY RAIN REDUCING VISIBILITIES...AND STRONG GUSTY WINDS OF AROUND
45 TO 50 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  LIBERTY...
  FRANKLIN...
  TOMPKINSVILLE...
  THREE SPRINGS...
  SCOTTSVILLE...
  THREE FORKS AND PONDSVILLE...
  BLOYD AND UNO...
  MAC AND TRAMMEL...
  GLASGOW MUNICIPAL AIRPORT AND HALFWAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3667 8675 3743 8587 3739 8455 3733 8458
      3712 8490 3705 8490 3699 8483 3695 8490
      3696 8494 3692 8495 3686 8506 3683 8506
      3676 8500 3663 8501
TIME...MOT...LOC 0036Z 264DEG 29KT 3737 8569 3670 8665

MJ
Local storm report, Oct 14, 9:32 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
932 PM EDT SUN OCT 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     NON-TSTM WND DMG 2 NW RADCLIFF           37.84N  85.96W
10/14/2012                   HARDIN             KY   PUBLIC

            TREE CAME DOWN ON POWER LINES ON COTTONWOOD DRIVE IN
            RADCLIFF DUE TO GRADIENT WINDS... REPORTED VIA PICS ON
            FB

&&

EVENT NUMBER LMK1201096

LG
Special weather statement, Oct 14, 11:07 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1107 PM EDT SUN OCT 14 2012

KYZ036-037-041>043-047>049-055>057-150350-
BOURBON KY-BOYLE KY-CLARK KY-FAYETTE KY-GARRARD KY-HARRISON
KY-JESSAMINE KY-MADISON KY-MERCER KY-NICHOLAS KY-SCOTT KY-
1107 PM EDT SUN OCT 14 2012

...GUSTY SHOWERS WITH HEAVY RAIN...AND 40 TO 50 MPH WINDS...

AT 1103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF GUSTY SHOWERS...EXTENDING FROM CYNTHIANA TO THOROUGHBRED
ACRES TO DANVILLE...AND MOVING EAST AT 40 MPH.

HEAVY RAIN REDUCING VISIBILITIES...AND GUSTY WINDS OF AROUND 40 TO 50
MPH...ARE EXPECTED WITH THESE SHOWERS.

* THESE STORMS WILL ALSO IMPACT...
  LEXINGTON...
  VETERANS PARK...
  FAYETTE MALL...
  U K ARBORETUM...
  BRYAN STATION...
  COLVILLE AND RUDDELS MILLS...
  HOOKTOWN AND HEADQUARTERS...
  BARTERVILLE AND PRETTY RUN...
  ELLISVILLE AND OLIVERS...

THESE SHOWERS WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE
MARKERS 101 AND 98.

THESE SHOWERS WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE
MARKERS 104 AND 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE SHOWERSS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3829 8384 3812 8407 3793 8396 3783 8400
      3784 8405 3782 8407 3783 8410 3781 8407
      3778 8410 3775 8407 3767 8409 3764 8412
      3758 8410 3763 8486 3808 8451 3843 8439
      3840 8392 3837 8391 3835 8385 3832 8383
TIME...MOT...LOC 0306Z 275DEG 37KT 3833 8431 3808 8440
          3770 8469

RS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 8:36 PM EDTSpecial Weather StatementLMKAdair, Allen, Barren, Casey, Clinton, Cumberland and 7 more59 min
Oct 14, 8:43 PM EDTSevere Thunderstorm WarningLMKGreen, Hart17 min
Oct 14, 8:48 PM EDTSevere Thunderstorm WarningLMKFranklin, Shelby18 min

Nearby

Special Weather Statements in Kentucky, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.